Tornadoes · United States · Oklahoma · 2014
EF2 tornado, Commerce to Lowell, Oklahoma, April 27, 2014
From Commerce to Lowell, this EF2 tornado ran 11.4 miles across Ottawa and Cherokee counties on April 27, 2014, touching down at 5:29 PM CDT and reaching 325 yards wide. It killed 1 person and injured 37, and did $13 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 27, 2014
- Touchdown
- 5:29 PM CDT (22:29 UTC)
- Lifted
- 5:42 PM CDT (22:42 UTC)
- On the ground
- 13 minutes
- Path length
- 11.4 miles (18.3 km)
- Path width
- 325 yards (297 m)
- Deaths
- 1
- Injuries
- 37
- Property damage
- $13 million
- Counties
- Ottawa and Cherokee counties
- Touchdown point
- 36.912, -94.822
- Lift-off point
- 37.053, -94.715
- Record number
- 1404271629-01
The damage survey
34 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 131 mph.
- several snapped hardwood trees/crossed state line just west of this point
- several poles snapped; round bales moved into field
- highway sign bent over at the ground
- wood-framed garage destroyed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed along a dry line as it moved into eastern Oklahoma during the afternoon hours of April 27th. These storms produced large hail up to golfball size, damaging wind gusts, and two tornadoes. Additional severe thunderstorm development occurred as a cold front moved into the region during the late evening hours.
A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of a couple tornadoes, wind damage, and large hail.
A tornado damaged or destroyed about 50 homes and businesses in and around Quapaw, destroyed several metal-framed buildings, destroyed barns and outbuildings, blew over several vehicles, snapped or uprooted numerous trees, and blew down numerous power poles. At least twelve people were injured in Quapaw from the tornado and one fatality occurred when a brick wall fell onto a vehicle that was parked along side it. Based on this damage, maximum estimated wind in the tornado was 115 to 125 mph. The tornado continued into Cherokee County, Kansas, where it destroyed homes and businesses in Baxter Springs and injured about two dozen people there.
A survey team determined an EF2 tornado struck the town of Baxter Springs, Kansas. The tornado started near Quapaw, Oklahoma and crossed the state line into Kansas then moved through the town of Baxter Springs producing a 150 yard wide swath of damage from southwest to northeast through the center of town. Emergency management reported approximately 90 homes and 11 business were destroyed and an additional seven businesses and 85 homes suffered damage. Approximately 25 injuries were reported but no fatalities. Maximum wind speeds were estimated to be between 120 and 130 mph.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 68 | M | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 21:56 UTC and running to 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:56 UTC | 00:00 UTC | Tornado Watch | TSA |
| 22:17 UTC | 23:00 UTC | Severe Thunderstorm Warning | TSA |
| 23:18 UTC | 23:31 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 27, 4:12 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 27, 4:12 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
412 PM CDT SUN APR 27 2014
.DISCUSSION...
THE MAIN FORECAST CONCERN WILL BE CONVECTIVE SEVERITY/EVOLUTION
OVER THE NEXT 8 HOURS...AS WELL AS FIRE WEATHER/WINDS BEHIND THE
PACIFIC FRONT/DRYLINE.
LARGE UPPER VORT HAS EJECTED INTO THE HIGH PLAINS THIS
AFTERNOON...AND HAS MADE THE TURN TO THE NORTH NORTHEAST. A
STRONG UPPER JET...WITH ROOTS CLEAR BACK INTO THE PACIFIC WILL BE
NOSING INTO THE RED RIVER VALLEY AND SE OK LATE THIS AFTERNOON.
THUS...WINDS ALOFT CONTINUE TO STRENGTHEN WITH TIME. THE SURFACE
PATTERN IS COMPLEX...MAINLY DUE TO THE WIDESPREAD ELEVATED
CONVECTION THAT HAS OCCURRED OVER ARKANSAS. THIS CONVECTION HAS
LEFT A BOUNDARY BEHIND THAT STRETCHES FROM CENTRAL ARKANSAS BACK
TO NEAR FORT SMITH. AS STORMS DEVELOP DOWN TO THE SOUTHWEST ALONG
THE PACIFIC FRONT/DRYLINE AND MATURE INTO SUPERCELLS GIVEN
IMPROVING SHEAR PROFILES...THEY WILL HEAD INTO AN ENVIRONMENT
CHARACTERIZED BY 70 DEWPOINTS AND BACKED SURFACE FLOW...WHICH WILL
ENHANCE THE LOW LVL HELICITIES AND THUS TORNADO POTENTIAL...SOME
OF WHICH COULD BECOME STRONG AND LONG-TRACKED.
BEHIND THE FRONT/DRYLINE...SOUTHWEST WINDS ARE GUSTING OVER 40 MPH
AS DEEP MIXING IS BRINGING DOWN STRONG GUSTS TO THE SURFACE. A
WIND ADVISORY REMAINS IN EFFECT THRU 00Z. IN ADDITION...RELATIVE
HUMIDITIES HAVE PLUMMETED DOWN TO NEAR OR BELOW 20 PERCENT TO THE
W AND NW OF TULSA...AND THUS A RED FLAG WARNING REMAINS IN EFFECT
THRU 03Z.
THE FRONT WILL EVENTUALLY SWEEP THRU THE REGION DURING THE
OVERNIGHT AND WILL END STORM CHANCES BY AROUND MIDNIGHT.
A LARGE MID LVL CYCLONE WILL DEVELOP OVER THE CENTRAL CONUS AS THE
UPPER JET COLLAPSES AND BUCKLES...AND THIS FEATURE WILL PERSIST
THRU MIDWEEK BEFORE LIFTING OUT. MODELS ARE INDICATING THE
POSSIBILITY FOR SHOWERS AND POSSIBLY SOME ISOLATED HIGH BASED
THUNDERSHOWERS MONDAY AND TUESDAY...MAINLY ACROSS THE NORTH AS
WAVES OF ENERGY ROTATE AROUND PARENT UPPER LOW. TEMPERATURES WILL
ALSO COOL TO BELOW AVERAGE AS COOL AIR ACCOMPANIES THESE FEATURES.
LACY
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 53 76 49 63 / 10 20 10 20
FSM 58 76 49 68 / 70 20 10 10
MLC 54 77 49 68 / 10 10 10 10
BVO 50 74 45 61 / 10 20 10 30
FYV 53 72 44 62 / 70 20 20 20
BYV 56 72 46 63 / 70 20 20 20
MKO 53 75 47 65 / 30 20 10 20
MIO 52 72 45 61 / 30 20 20 30
F10 53 76 48 65 / 10 10 10 20
HHW 56 78 51 71 / 20 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR OKZ054-OKZ059.
WIND ADVISORY UNTIL 7 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-OKZ059-
OKZ060-OKZ064-OKZ065-OKZ066.
AR...NONE.
&&
LONG TERM....30Hazardous weather outlook, Apr 27, 4:38 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT SUN APR 27 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
438 PM CDT SUN APR 27 2014
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER WILL CONTINUE INTO THIS
EVENING FOR FAR EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
ARKANSAS...INCLUDING STRONG TORNADOES AND VERY LARGE HAIL...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...FAR EASTERN OKLAHOMA AND ALL OF WESTERN ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...EAST OF A WELCH TO CROWDER TO BOSWELL OKLAHOMA LINE
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA AND ALL OF WESTERN ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
THE RISK FOR SIGNIFICANT SEVERE WEATHER THAT INCLUDES STRONG
LONG-TRACK TORNADOES...VERY LARGE HAIL TO AROUND BASEBALL SIZE AND
DESTRUCTIVE STRAIGHT LINE WIND GUSTS TO 80 MPH IS FORECAST INTO THIS
EVENING. THE AREA WITH THE GREATEST THREAT WILL BE ALONG AND EAST OF
A WELCH TO CROWDER TO BOSWELL OKLAHOMA LINE. THE TIME WINDOW OF
GREATEST THREAT WILL CONTINUE THROUGH 10 PM.
THE AIRMASS OVER MUCH OF SOUTHEAST AND EAST CENTRAL OKLAHOMA INTO
WESTERN ARKANSAS HAS BECOME VERY UNSTABLE THIS AFTERNOON
SCATTERED SEVERE THUNDERSTORMS HAVE REDEVELOP ALONG THE DRYLINE
EARLY THIS AFTERNOON ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
JUST AHEAD OF THE DRYLINE. THE POTENTIAL FOR TORNADOES WILL INCREASE
FROM LATE THIS AFTERNOON AND INTO THE EVENING AS THE STORMS CONTINUE
TO MOVE EAST NORTHEAST. SIGNIFICANT SEVERE POTENTIAL CONTINUES WITH
THESE STORMS...INCLUDING STRONG LONG-TRACK TORNADOES...HAIL TO
BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS TO 80 MILES AN
HOUR.
THUNDERSTORM CHANCES WILL DIMINISH BY LATE EVENING AS THE DRYLINE
PUSHES EAST OF THE AREA.
BEHIND THE DRYLINE...GUSTY SOUTHWEST WINDS AND RAPIDLY FALLING
HUMIDITY VALUES WILL LEAD TO AN ELEVATED FIRE DANGER...ESPECIALLY
ACROSS OSAGE AND PAWNEE COUNTIES WHERE A RED FLAG WARNING REMAINS IN
EFFECT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
HIGH WIND POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A FEW SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON...MAINLY NORTH OF INTERSTATE 40...AS THE UPPER LEVEL LOW
PASSES TO OUR NORTH. GUSTY WESTERLY WINDS MONDAY WILL AGAIN RESULT
IN A LIMITED TO ELEVATED FIRE DANGER ACROSS THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Local storm report, Apr 27, 3:53 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL SOPER 34.03N 95.70W
04/27/2014 E1.00 INCH CHOCTAW OK PUBLIC
&&
CASSpecial weather statement, Apr 27, 4:24 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CDT SUN APR 27 2014
OKZ057-058-061>063-272200-
CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-ROGERS OK-
424 PM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CRAIG...NORTHWESTERN DELAWARE...NORTHERN MAYES...SOUTHWESTERN
OTTAWA AND NORTHEASTERN ROGERS
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BIG CABIN...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLEORA...BERNICE...AFTON...VINITA...
BIG CABIN...WHITE OAK...PYRAMID CORNERS...BLUEJACKET...WELCH AND
ADAIR.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3692 9514 3670 9479 3641 9522 3651 9541
TIME...MOT...LOC 2124Z 212DEG 52KT 3660 9521Local storm report, Apr 27, 4:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
432 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL RATTAN 34.20N 95.41W
04/27/2014 E1.50 INCH PUSHMATAHA OK PUBLIC
COVERED THE GROUND...MOSTLY NICKEL TO QUARTER SIZE.
&&
LACYSpecial weather statement, Apr 27, 4:53 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT SUN APR 27 2014
OKZ058-062-063-272230-
DELAWARE OK-MAYES OK-OTTAWA OK-
453 PM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN DELAWARE...NORTHEASTERN MAYES AND SOUTHERN OTTAWA
AT 453 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SPAVINAW...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...JAY...CHLOETA...ZENA...CLEORA...
GROVE...BERNICE...SPAVINAW...LANGLEY...DISNEY...SPAVINAW STATE
PARK...BERNICE STATE PARK...CHEROKEE STATE PARK...DISNEY LITTLE BLUE
STATE PARK AND HONEY CREEK STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3659 9461 3652 9461 3623 9500 3633 9520
3651 9503 3652 9500 3655 9500 3675 9482
TIME...MOT...LOC 2153Z 218DEG 48KT 3640 9498Local storm report, Apr 27, 5:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 S DAMON 34.81N 95.31W
04/27/2014 E1.75 INCH LATIMER OK PUBLIC
&&
LACYLocal storm report, Apr 27, 5:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL HONOBIA 34.54N 94.94W
04/27/2014 E0.88 INCH PUSHMATAHA OK PUBLIC
&&
LACYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.5 hours before the tornado, 87 km from the path. April 27, 2014.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -304 J/kg
- Surface CAPE
- 560 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.9 K/km
Springfield, MO (KSGF), 00:00Z
1.5 hours after it, 87 km from the path. April 28, 2014.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 307 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Joplin (JLN), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:51 UTC | 77 | 64.4 | 180° 20 kt | 27.02 | 994.9 | |
| 20:53 UTC | 77 | 64 | 180° 23 kt | 28 | 994.9 | |
| 21:53 UTC | 80 | 63 | 170° 21 kt | 29 | 993.9 | |
| 22:42 UTC | 76 | 62 | 160° 17 kt | 23 | 993.2 | +FC |
| 22:50 UTC | 77 | 62.6 | 160° 17 kt | 22.94 | 992.9 | VCTS 12 |
| 22:51 UTC | 77 | 62.6 | 160° 20 kt | 24 | 993.2 | |
| 22:53 UTC | 76 | 62 | 150° 14 kt | 24 | 993.2 | -RA |
| 23:53 UTC | 74 | 60 | 200° 17 kt | 22 | 994.2 | |
| 00:18 UTC | 76 | 58 | 190° 16 kt | 27 | 993.6 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:20 UTC | TSTM WND DMG | 2 Nw Grove | Delaware, OK | LARGE TREES UPROOTED AND OTHER TREE DAMAGE AROUND PATRICIA ISLAND AND JUST SOUTH OF SAIL BOAT BRIDGE...HARBOR ROAD. |
| 22:32 UTC | TORNADO | Quapaw | Ottawa, OK | FIRE STATION DESTROYED. NORTH END OF TOWN SUSTAINED HEAVY DAMAGE. |
| 22:39 UTC | TSTM WND DMG | Baxter Springs | Cherokee, KS | HEAVY DAMAGE TO SEVERAL HOMES. |
| 22:39 UTC | TORNADO 2 | Baxter Springs | Cherokee, KS | *** 25 INJ *** A EF-2 TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL BUILDINGS IN DOWNTOWN BAXTER SPRINGS. EMERGENCY MANAGEMENT REPORTED 25 INJURIES WITH 9 OF THOSE HOSPITALIZED. THE TOTAL PATH OF THE TORNADO WA |
| 22:39 UTC | TORNADO 2 | Baxter Springs | Cherokee, KS | *** 25 INJ *** A EF-2 TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL BUILDINGS IN DOWNTOWN BAXTER SPRINGS. EMERGENCY MANAGEMENT REPORTED 25 INJURIES WITH 9 OF THOSE HOSPITALIZED. THE TOTAL PATH OF THE TORNADO WA |
| 22:39 UTC | TORNADO | Baxter Springs | Cherokee, KS | *** 25 INJ *** A TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL BUILDINGS IN DOWNTOWN BAXTER SPRINGS. EMERGENCY MANAGEMENT REPORTED 25 INJURIES WITH 9 OF THOSE HOSPITALIZED. |
| 22:39 UTC | TORNADO | Baxter Springs | Cherokee, KS | A TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL BUILDINGS IN DOWNTOWN BAXTER SPRINGS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 27, 2014
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 12:51 PM CDT | EF0 | Lafayette, MO | 2.4 | 50 | |||
| April 27 | 2:26 PM CDT | EF0 | Franklin, NE | 0.1 | 35 | |||
| April 27 | 3:20 PM CDT | EF1 | Wapello, IA | 45.7 | 1,600 | 2 | $25,000 | |
| April 27 | 4:40 PM CDT | EF0 | York, NE | 0.1 | 45 | |||
| April 27 | 4:40 PM CDT | EF0 | Linn, IA | 0.5 | 50 | |||
| April 27 | 5:17 PM CDT | EF0 | Polk, NE | 0.4 | 45 | |||
| April 27 | 5:31 PM CDT | EF1 | LeFlore, OK | 1.5 | 250 | |||
| April 27 | 5:40 PM CDT | EF2 | Bourbon, KS | 16.1 | 400 | $500,000 | ||
| April 27 | 6:15 PM CDT | EF0 | Vernon, MO | 0.3 | 100 | |||
| April 27 | 7:06 PM CDT | EF4 | Mayflower–Vilonia tornado, AR | 41.1 | 1,320 | 16 | 193 | $223 million |
| April 27 | 5:30 PM PDT | EF0 | Pierce, WA | 0.2 | 25 | $5,000 | ||
| April 27 | 8:16 PM CDT | EF2 | White, AR | 7.3 | 880 | 1 | $1.4 million | |
| April 27 | 8:38 PM CDT | EF0 | White, AR | 1.6 | 250 | $100,000 | ||
| April 27 | 8:43 PM CDT | EF1 | White, AR | 5.3 | 100 | $110,000 | ||
| April 27 | 8:52 PM CDT | EF1 | Independence, AR | 0.8 | 50 | $20,000 | ||
| April 27 | 11:45 PM CDT | EF0 | Douglas, MO | 0.9 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.